Jump to content

riverkatz: off my psych drugs and scared


riverkatz

Recommended Posts

I have successfully weaned myself off all (well, most -- I am almost off Zoloft) the psych drugs -- ADs, SSRIs, atypical antipsychotics -- and feel almost constantly ill (nauseous) and very scared. Not panicky or anxious, just deep-down scared. I could use some advice. Does this existential dread pass? Surely I can't be unique? Does some part of me fear that I can't cope without drugs? They did numb me. Now I am not numb and it's beyond terrifying. If this is an artifact of drug withdrawal? Have I been irreparably damaged? Or has the "masking" effect of drugs worn of and I am just facing what I didn't want to face before I fell into the pit of ADs?

 

Any thoughts or similar experiences would be welcome.

 

Oh, I am a writer and am struggling back to my former writing self, but it's darned hard. I feel like a cognitive basket case as well as a frightened wretch.

 

katz

Link to post
  • Moderator

Hello, riveryatz, and welcome to SA.

 

We need a little more information so that we can better help you.  Using the following link, please list the drugs you were or are on, the dates you were on them, the dates you tapered each and the rate at which you tapered them.  


Account Settings – Create or Edit a signature.

 

We recommend tapering drugs one at a time and no faster than 10% of current dose every four weeks.

 

Why taper by 10% of my dosage?

 

 If you tapered faster than this, then very likely what you're experiencing is withdrawal.  Withdrawal can manifest with a wide variety of symptoms, including the ones you mentioned.  

 

 
 
When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  
 
These explain it really well:

 

 

   On 8/30/2011 at 2:28 PM,  Rhiannon said: 
When we stop taking the drug, we have a brain that has designed itself so that it works in the presence of the drug; now it can't work properly without the drug because it's designed itself so that the drug is part of its chemistry and structure. It's like a plant that has grown on a trellis; you can't just yank out the trellis and expect the plant to be okay. When the drug is removed, the remodeling process has to take place in reverse. SO--it's not a matter of just getting the drug out of your system and moving on. If it were that simple, none of us would be here. It's a matter of, as I describe it, having to grow a new brain. I believe this growing-a-new-brain happens throughout the taper process if the taper is slow enough. (If it's too fast, then there's not a lot of time for actually rebalancing things, and basically the brain is just pedaling fast trying to keep us alive.) It also continues to happen, probably for longer than the symptoms actually last, throughout the time of recovery after we are completely off the drug, which is why recovery takes so long.

You aren't unique, and the fears you describe are quite common.  You haven't damaged your brain permanently.  The brain has

 a remarkable ability to heal itself, known as neuroplasticity.

 

Healing from antidepressants: The power of neuroplasticity video (7.5 minutes)

 

There is no way to predict how long it will take to recover but it is realistic to think in terms of months and years.

 

 

How Long Is Withdrawal Going to Take? (this post - see below)

 

As you said, you are now facing issues that the drugs masked.  We strongly recommend developing and using non-drug techniques to cope with these issues.  

 

 
 
We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Please research all supplements first and only add in one at a time and at a low dose in case you do experience problems.
 
This is your Introduction topic, where you can ask questions, post updates and connect with other members.  Again, we'll be better able to advise you once you've completed your drug signature.  
 
We're glad you found your way here.
 

 

 

 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Lorazepam 1 mg 1986-1991 CT, resumed a few months later. CT 2000.  1 mg 2011-2016.  Sept, 2016 increased to 0.5 X 3 in split dose. Sept. 2019 increased to 0.625 X 3 after crossover to new brand

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 15mg.  Aug 2016, discovered SA, updosed to 25mg and holding.  Taper is 66% complete.  

  

Supplements: omega, vitamins E and D3, magnesium glycinate, probiotic, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post
  • ChessieCat changed the title to riverkatz: off my psych drugs and scared

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy